Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 16, NWS Bismarck, ND

December 12, 20189 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 12, 2018, 2:35 AM MST for 9 counties in North Dakota. It took effect at Dec 12, 2018, 2:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 2:35 AM MST (09:35 UTC)
In effect from
Dec 12, 2018, 2:00 PM MST
Expired
Dec 12, 2018, 7:35 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS73 KBIS 120935
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
335 AM CST Wed Dec 12 2018

NDZ017-018-031>033-040-041-043-044-121745-
/O.NEW.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
335 AM CST Wed Dec 12 2018 /235 AM MST Wed Dec 12 2018/

...WIND ADVISORY IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 3 PM CST /2 PM MST/ this
afternoon to 3 AM CST /2 AM MST/ Thursday. 

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 35 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ004-005-012-013-121200-
/O.CON.KBIS.FG.Y.0038.000000T0000Z-181212T1200Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, and Rugby
335 AM CST Wed Dec 12 2018

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* VISIBILITY...One quarter of a mile or less.

* WHERE...Portions of north central North Dakota and the Turtle 
  Mountains, including the Westhope, Bantry, Bottineau, 
  Dunseith, Belcourt, Rolla, and Rugby areas. 

* IMPACTS...Use caution at uncontrolled intersections and 
  railroad crossings as other vehicles will be difficult to see. 
  Roads may become slick in some spots. Do not use cruise 
  control on slick roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

ZH
8 follow-up statements
148 
WWUS73 KBIS 121012
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
412 AM CST Wed Dec 12 2018

NDZ004-005-012-013-121115-
/O.CAN.KBIS.FG.Y.0038.000000T0000Z-181212T1200Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, and Rugby
412 AM CST Wed Dec 12 2018

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved over the area. Be alert for patchy 
areas of low visibilities through the morning.

$$

NDZ017-018-031>033-040-041-043-044-121815-
/O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
412 AM CST Wed Dec 12 2018 /312 AM MST Wed Dec 12 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 35 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ZH
365 
WWUS73 KBIS 121201
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
601 AM CST Wed Dec 12 2018

NDZ017-018-031>033-040-041-043-044-122015-
/O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
601 AM CST Wed Dec 12 2018 /501 AM MST Wed Dec 12 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 35 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ZH
656 
WWUS73 KBIS 121528
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
928 AM CST Wed Dec 12 2018

NDZ017-018-031>033-040-041-043-044-122330-
/O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
928 AM CST Wed Dec 12 2018 /828 AM MST Wed Dec 12 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 35 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
624 
WWUS73 KBIS 121751
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1151 AM CST Wed Dec 12 2018

NDZ017-018-031>033-040-041-043-044-130200-
/O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
1151 AM CST Wed Dec 12 2018 /1051 AM MST Wed Dec 12 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 35 mph and gusts to 50 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

TJK
547 
WWUS73 KBIS 121904
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
104 PM CST Wed Dec 12 2018

NDZ017-018-031>033-040-041-043-044-130315-
/O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
104 PM CST Wed Dec 12 2018 /1204 PM MST Wed Dec 12 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/
THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

TJK
696 
WWUS73 KBIS 122016
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
216 PM CST Wed Dec 12 2018

NDZ017-018-031>033-040-041-043-044-130430-
/O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
216 PM CST Wed Dec 12 2018 /116 PM MST Wed Dec 12 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/
THURSDAY...

* TIMING...Late this afternoon through early Thursday morning.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

TJK
178 
WWUS73 KBIS 130017
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
617 PM CST Wed Dec 12 2018

NDZ017-018-031>033-041-130130-
/O.CAN.KBIS.WI.Y.0016.000000T0000Z-181213T0900Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Hettinger-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Mott, and New England
617 PM CST Wed Dec 12 2018 /517 PM MST Wed Dec 12 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

While northwest wind gusts to 35 mph are forecast this evening, 
stronger gusts are no longer expected. 

$$

NDZ040-043-044-130830-
/O.CON.KBIS.WI.Y.0016.000000T0000Z-181213T0900Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
517 PM MST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST THURSDAY...

* TIMING...This evening through early Thursday morning.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

PA
931 
WWUS73 KBIS 130235
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
835 PM CST Wed Dec 12 2018

NDZ040-043-044-130345-
/O.CAN.KBIS.WI.Y.0016.000000T0000Z-181213T0900Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
735 PM MST Wed Dec 12 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

While northwest wind gusts to 35 mph are forecast this evening, 
stronger gusts are no longer expected. 


$$

PA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 11, 11:13 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 11, 11:13 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1213 AM CST Wed Dec 12 2018

.UPDATE...
Issued at 1208 AM CST Wed Dec 12 2018

Quick update to expand the mention of patchy fog a bit west and
south, mainly along the glacial ridge/terminal moraine extending
from northeastern Stutsman county, through northern Kidder county,
and into Sheridan, parts of McLean and Ward counties. Latest
satellite imagery and traffic webcams support this.

UPDATE Issued at 1135 PM CST Tue Dec 11 2018

Per a report from law enforcement and GOESEast satellite trends,
expanded the Dense Fog Advisory into McHenry county through 12
UTC.

UPDATE Issued at 1041 PM CST Tue Dec 11 2018

Issued a Dense Fog Advisory for Bottineau, Rolette, and Pierce
counties through 12 UTC per NDDOT webcam, surface observation,
and GOESEast Nighttime Microphysics RGB trends through 0430 UTC.
An expansion into McHenry county is possible.

UPDATE Issued at 903 PM CST Tue Dec 11 2018

Areas of fog continue to develop across portions of north central
North Dakota, and the southern James River Valley per NDDOT
webcam, GOESEast, and surface observation trends through 03 UTC.
The fog is most dense and with the greatest areal coverage across
the lower Souris Basin and into the Turtle Mountains. Will
continue to monitor trends should a Dense Fog Advisory become
necessary.

UPDATE Issued at 534 PM CST Tue Dec 11 2018

No significant change to the forecast for tonight with this
update. A rain and snow mix across the southern James River
Valley will continue to shift east over the next 1-2 hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 223 PM CST Tue Dec 11 2018

A trough of low pressure now moving through the James river
valley will keep some likely chances for rain and snow across the
southeast through early this evening. CAM models have been seeing
some fog developing following the trough passage across the far
eastern counties, and have added fog using the HRRR as the
primary model. Considered some patchy freezing drizzle as the dry
air moves in behind the system this evening, however their seems
to be sufficient ice aloft to prevent much of this.

Wednesday will see another clipper move in from Montana. This will
bring some gusty winds across the southwest. Looked at NAM and
GFS soundings, and bumped the winds up about 10 mph over
SuperBlend guidance, but still did not reach advisory category.
But some linkup potential for breezy to windy conditions Wednesday
afternoon and evening southwest. The clipper will also spread
some low chances for rain and snow, but pops have trended lower
with each successive run so not impressed with teh precipitation
potential. Wednesdays highs will reach into the lower 40s
southwest and 30s elsewhere.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 223 PM CST Tue Dec 11 2018

The extended looks dry and mild as a broad ridge moves east into
the northern plains Thursday and Friday. A weak but dry clipper
moves through Saturday, followed by a warmup again through the
end of next week. Current indications show the 6 to 10 day
temperature outlook would be exceptionally warm if the low levels
mix out by next weekend. Currently we have mid 40s for highs
southwest and 30s elsewhere, but even upper 40s would be possible
in a good mixing environment.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1135 PM CST Tue Dec 11 2018

Areas of freezing fog will continue to develop across central
North Dakota tonight with LIFR/VLIFR visibility. VFR conditions
are expected across western North Dakota tonight. Westerly winds
will increase across western North Dakota Wednesday afternoon,
spreading into the central during the evening behind a cold front.
Gusts of 30-35kts are forecast. Low level wind shear is possible
Wednesday afternoon across the west with strong winds off the
surface. Scattered rain and snow showers are also possible
tomorrow with the passage of the front. MVFR ceilings are possible
behind the front Wednesday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 6 AM CST early this morning for NDZ004-
005-012-013.

&&

UPDATE...ZH
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...PA
Hazardous weather outlook, Dec 11, 10:34 PM MST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1134 PM CST Tue Dec 11 2018

NDZ001-002-009-010-017-018-031>033-040-041-043-044-130545-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
1134 PM CST Tue Dec 11 2018 /1034 PM MST Tue Dec 11 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest wind gusts to 45 mph are possible late Wednesday
afternoon and evening across western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003-011-019>023-025-034>037-042-045>048-050-051-130545-
Renville-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1134 PM CST Tue Dec 11 2018 /1034 PM MST Tue Dec 11 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-130545-
Bottineau-Rolette-McHenry-Pierce-
1134 PM CST Tue Dec 11 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect tonight. See www.weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:36 PM MSTDense Fog AdvisoryBISBottineau, McHenry, Pierce, Rolette6 hr

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.